Hail, Bayfield
- When
- June 19, 3:36 PM CST
- Where
- Bayfield County, 4.31 mi WNW of Cornucopia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -91.180
A stationary front over central Wisconsin early June 19th moved north into the coastal counties of northwest Wisconsin late in the day, on the 19th. Air to the south of the front was remarkably warm and humid.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A stationary front over central Wisconsin early June 19th moved north into the coastal counties of northwest Wisconsin late in the day, on the 19th. Air to the south of the front was remarkably warm and humid. Weak low pressure along the front moved through the interior counties of northwest Wisconsin overnight. Some thunderstorms produced isolated wind damage and hail. Excessively heavy rain just to the northwest spread rainfalls up to 6 inches into western areas of Superior along the Lake Superior shore to west-southwest of Port Wing on the Bayfield Peninsula. Rainfalls of an inch or more were along and north of a Moose Lake MN to Hawthorne to Brule to Bayfield line. Another area of rainfalls over an inch was along and to the east of US Route 63, from Shell Lake and Spooner to Ashland. Isolated rainfalls of 3 to 4 inches occurred in the Ashland area, with a small area of heavy rain in eastern Sawyer county and southern Iron and Ashland Counties. The largest reported two-day rainfall in this latter heavy rain was at Winter WI, with 5.75 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 19, 3:35 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT TUE JUN 19 2012
.MESOSCALE UPDATE...CONCERNING ONGOING STRONG TO SEVERE
THUNDERSTORMS...
ONGOING STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM THE PARK
RAPIDS AND BEMIDJI AREAS EASTWARD TO LAKE SUPERIOR APPEAR TO BE
FOCUSING ON THE NORTHWARD EDGE OF ELEVATED INSTABILITY GRADIENT
NORTH OF THE SURFACE WARM FRONT. COINCIDENT WITH THIS
GRADIENT..THERE IS ALSO A FAIRLY ROBUST AXIS OF FRONTOGENESIS IN
THE 925-850 MB LAYER EXTENDING FROM NEAR ABERDEEN SD..ENEWD TO JUST
SOUTH OF DULUTH. THIS APPEARS TO BE THE FORCING MECHANISM FOR
MAINTENANCE OF THIS AXIS OF STORMS AND ADDITIONAL UPSTREAM UPDRAFT
DEVELOPMENT..AND SHOULD PERSIST FOR AT LEAST ANOTHER 2-3 HOURS NEAR
THIS SAME AREA.
OF IMMEDIATE CONCERN IS THE RATHER INTENSE HP SUPERCELL STORM OVER
LAKE SUPERIOR BETWEEN TWO HARBORS AND THE APOSTLE ISLANDS. THIS
STORM WILL MOVE BACK ON SHORE OVER THE BAYFIELD PENINSULA AND
APOSTLE ISLANDS THROUGH 530 PM WITH A THREAT FOR GOLF BALL OR LARGE
HAIL AND DAMAGING WINDS UNDERNEATH THE BOWING RFD GUST FRONT AS
EVIDENCED BY THE SOUTHWARD EXTENDING APPENDAGE IN KDLH RADAR DATA.
DUAL-POL RADAR DATA FROM KDLH INDICATES VERY LOW CORRELATION
COEFFICIENT VALUES SUGGESTING POTENTIAL FOR HAIL >2 INCHES IS
POSSIBLE.
UNLESS INTENSIFICATION OCCURS..THE MAIN THREAT WITH THE CLUSTER OF
STORMS BETWEEN WALKER AND LAKE WINNIBIGOSHISH AND THE IRON RANGE
CITIES WILL BE LOCALLY HEAVY RAINFALL WITH ADDITIONAL AMOUNTS FROM 1
TO 2 INCHES..WITH A LESSER THREAT OF PEA TO DIME HAIL AND WINDS UP
TO 45 MPH.
A MORE ROBUST SEVERE WEATHER THREAT WILL DEVELOP OVER THE SW DULUTH
CWA LATER THIS EVENING AS ADDITIONAL STORMS FORM FROM EASTERN SOUTH
DAKOTA TO WESTERN AND CENTRAL MINNESOTA.
&&
.POINT TEMPS/POPS...
DLH 58 72 53 72 / 80 70 20 10
INL 57 71 49 71 / 70 40 10 20
BRD 63 71 55 74 / 80 70 10 20
HYR 69 78 54 76 / 60 70 40 10
ASX 64 79 55 74 / 50 70 40 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR MNZ012-019>021-
025-026-033>038.
WI...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WIZ001-006.
LS...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT
WEDNESDAY FOR LSZ141>147.
&&
MILLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 948 AM CDT TUE JUN 19 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 948 AM CDT TUE JUN 19 2012 ...SLIGHT RISK FOR SEVERE STORMS OVER MUCH OF THE NORTHLAND THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY...MAINLY THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. A TORNADO CAN'T BE RULED OUT EITHER...WITH THE THREAT HIGHEST FROM NEAR MILLE LACS EAST NORTHEAST THROUGH NORTHWEST WISCONSIN. IN ADDITION TO THE SEVERE THREAT...HEAVY RAIN AND FLOODING MAY ALSO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE NORTHLAND INTO WEDNESDAY. A FLOOD WARNING IS IN EFFECT FOR THE MISSISSIPPI RIVER NEAR AITKIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS...AND THE THREAT FOR HEAVY RAIN WILL CONTINUE WEDNESDAY AS A COLD FRONT MOVES THROUGH THE NORTHLAND. THUNDERSTORMS ARE AGAIN POSSIBLE OVER PORTIONS OF THE NORTHLAND THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. LSZ121-140>148-201030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 948 AM CDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR MOST OF THE NEARSHORE WATER OF WESTERN LAKE SUPERIOR. STRONG NORTHEAST WINDS AND HIGH WAVES WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT IN THESE AREAS. FOR FURTHER DETAILS...PLEASE REFER TO THE MARINE PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE STORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH SATURDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 5 SW LIBBY 46.73N 93.40W
06/19/2012 AITKIN MN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 7 N MCGREGOR 46.71N 93.31W
06/19/2012 AITKIN MN COCORAHS
12 INCH DIAMETER TREE DOWN.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 5 NE DULUTH 46.83N 92.04W
06/19/2012 M0.75 INCH ST. LOUIS MN TRAINED SPOTTER
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL DULUTH 46.78N 92.12W
06/19/2012 E0.25 INCH ST. LOUIS MN AMATEUR RADIO
EAST TOLEDO ST NEAR UMD CAMPUS.
0341 PM HAIL DULUTH 46.78N 92.12W
06/19/2012 E0.25 INCH ST. LOUIS MN AMATEUR RADIO
IN LAKESIDE AT 52ND EAST AND OTSEGO STREET.
&&
RSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT TUE JUN 19 2012
MNZ012-019-020-037-192100-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
348 PM CDT TUE JUN 19 2012
...STRONG THUNDERSTORM CONTINUES TO TRACK EASTWARD BETWEEN DULUTH
AND TWO HARBORS...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE FAR EAST SIDE OF THE CITY OF DULUTH...
MOVING EAST AT 55 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
TWO HARBORS... LARSMONT... ALGER...
CASTLE DANGER...
HIGHWAY 61 BETWEEN DULUTH AND TWO HARBORS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4705 9211 4727 9158 4712 9147 4708 9155
4702 9163 4700 9170 4693 9178 4690 9187
4683 9199 4681 9203
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT TUE JUN 19 2012
MNZ018-019-025-026-035-037-192130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTH CASS-NORTH
ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
411 PM CDT TUE JUN 19 2012
...STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO REDEVELOP
FROM WALKER TO FLOODWOOD AND THE IRON RANGE CITIES...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF THUNDERSTORMS EXTENDING FROM WALKER AND LAKE
WINNIBIGOSHISH...EASTWARD TO GRAND RAPIDS...FLOODWOOD AND THE REST
OF THE IRON RANGE CITIES. ALL STORMS WERE MOVING EAST-NORTHEAST AT
40 TO 50 MPH.
THESE STORMS ARE EXPECTED TO CONTINUE A SLOW INCREASE IN COVERAGE
AND INTENSITY THROUGH 5 PM...AND THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS UP TO 30
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND EXTREMELY HEAVY
RAINFALL. SOME LOCALES MAY SEE AN ADDITIONAL HALF INCH TO ONE INCH
OF RAIN THROUGH 530 PM.
LOCATIONS IMPACTED INCLUDE...
WABANA LAKE... NORTH STAR LAKE... SPIDER LAKE...
WAWINA... TALMOON... TACONITE...
MARCELL... ISLAND... GOWAN...
GOODLAND... FLOODWOOD... COLERAINE...
BOVEY... HART LAKE... GUNN LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4735 9468 4742 9465 4742 9443 4773 9443
4766 9205 4698 9226 4668 9301 4693 9467
MILLERThe Duluth radar (KDLH), 78 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
2 flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
The Nemadji River gage, at Superior, normally between 4 and 5 feet, rose to 20 feet early in the morning of June 20th. The river reached a record stage of 27.91 feet at 100 AM on June 21st, then fell back below 20 feet about midnight the night of June 22nd. Most of the runoff, resulting in the high stages, came from excessively heavy rain on Carlton County MN flowing downstream. Many roads were flooded in Superior and surrounding areas from the flood of the river and the excessive rainfall. Many buildings at he University of Wisconsin in Superior (UWS) was flooded. Uninsured damage at UWS was $8-10 million. Damage to homes was estimated at $6.3 million. Damage to businesses was estimated at $4 million.
Trees, some 5 to 16 inches in diameter, were blown down.
Thunderstorm winds estimated at 50 to 60 mph brought down six-inch diameter branches.
Highway 13 was inundated from flooding of the Chippewa River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390318, 390321, 390320, 390319, 404814.